Wisconsin, 2024Hail in Wisconsin, May 18, 2024
May 18, 2024 · NWS MPX · 3 events in 2 counties and zones
A few thunderstorms developed across western Wisconsin in the afternoon of May 18, 2024. A couple thunderstorms produced severe hail in Chippewa and Eau Claire counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed across western Wisconsin in the afternoon of May 18, 2024. A couple thunderstorms produced severe hail in Chippewa and Eau Claire counties. The largest hail was quarter to ping pong ball size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 18, 1:10 PM CST, 58 minutes earlier. Its key messages:
- Showers and thunderstorms, some possibly severe, in WI this afternoon with the best chance near and to the east of Eau Claire, Chippewa, and Rusk counties.
- An active pattern set to begin Sunday night. Multiple chances for rain, possibly heavy, and thunderstorms over the next week. Greatest risk for heavy rain will be on Tuesday.
Area forecast discussion, May 18, 1:10 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
210 PM CDT Sat May 18 2024
.KEY MESSAGES...
- Showers and thunderstorms, some possibly severe, in WI this
afternoon with the best chance near and to the east of Eau
Claire, Chippewa, and Rusk counties.
- An active pattern set to begin Sunday night. Multiple chances
for rain, possibly heavy, and thunderstorms over the next
week. Greatest risk for heavy rain will be on Tuesday.
&&
.DISCUSSION...
Issued at 210 PM CDT Sat May 18 2024
Today and tonight... A cold front continues to move across
Minnesota this afternoon. Ahead of the front has more warm air
advection and moisture with drier air behind it. The temperature
gradient of this front is not as obvious at this point of the
day, as much of the area along and ahead of it has had
significant daytime heating and is above 80 degrees. The front
is well defined by the cumulus clouds along and ahead of it.
Building instability will allow for these cumulus clouds to
start to tower this afternoon. Some have already started to gain
some height across Wisconsin as seen on GOES cloud phase RGBs.
This will continue through to the evening as peak heating and
convective temperatures are achieved. The timing of where the
cold front is will be key, as has been mentioned in all the
previous discussions. Currently expecting this timing to work
out near or to the east of Rusk, Chip, Eau Claire Counties. Some
of these storms as seen in the SPC marginal risk could be
strong to severe. This would likely favor hail in the early more
discrete phase, but isolated high wind gusts are possible as
well with favorable mixing from today's heat.
Sunday through Wednesday... This will be the focus of the week
with inches of rain forecast. First on Sunday another LLJ will
pick up with a warm front moving in from Iowa. This will provide
for a setup not unlike what we saw Friday evening and night. It
does look like a better forcing and moisture setup though, so
more confident in the occurrence of this rain and totals will be
higher as seen in out QPF forecast. This whole period will be
supported by an upper low over the Canadian Prairies. Short wave
after short wave will pass through the Upper Midwest along the
south side of this larger circulation. The strongest of these
waves comes on Tuesday. This is helped with surface support as
the main low that remains rather stationary on Monday starts to
move out to the north towards us on Tuesday. As this moves we
will move into the most favorable area of lift. This is where we
see the highest QPF, with amounts in ensembles of 2 to 4 inches
possible, as mentioned in the previous discussion. The rain
part of this forecast looks very likely, but what is less
certain is how far north we can see severe weather. SPC has a
day 4 outlook across parts of southern Minnesota and western
Wisconsin. Good shear and as mentioned before forcing could
provide for this. Less certain on the instability front as
cloudy and rainy days often do not have the heat needed for
large amounts of CAPE and therefore this could be more marginal.
That's why the risk area is to the south where it should be
warmer that the higher risk is present. This severe chance is
also seen in machine learning outlooks run by CSU. So Tuesday
will be the day to keep an eye on for multiple reasons. Rain
chances persist into Wednesday as this wave moves out of the
Upper Midwest. Wednesday will also be the coolest day of the
week with high temperatures in the upper 50s to mid 60s.
Thursday into next weekend... Models get much more dispersive in
this period. Still plenty of QPF among ensemble members, but not
as clear of a signal and much more spread. Overall it seems a
more active period is likely to continue, but confidence on
timing of when rain could fall remains low at this time.
Temperatures should be fairly steady this period with near to
maybe slightly below normal depending on cloud cover.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 105 PM CDT Sat May 18 2024
The front at 18Z extended from far east central MN to south
central MN with a healthy field of cumulus to its east, and some
showers, especially in Wisconsin. In the wake of the front, west
to northwest winds were often gusting around 25 knots and this
should continue into early evening. A few thunderstorms will
develop this afternoon to the east of KEAU, but KEAU could see a
brief showers. Not enough of a chance to mention, though.
After that, a surface high will track across Iowa tonight with
winds shifting from the west to south overnight. The next wave
of incoming mid/high clouds will arrive Sunday morning in
western MN and spread into Wisconsin during the afternoon.
KMSP...The main concern will be northwest winds gusting to 25-30
knots this afternoon in the wake of the front. Any showers this
afternoon should be well east of the airfield.
/OUTLOOK FOR
KMSP/ SUN...VFR. MVFR/SHRA likely late. Wind SE 10-15kts.
MON...MVFR/-TSRA thru mrng. VFR chc SHRA aftn. Wind SE 5-10kts.
TUE...MVFR/-TSRA likely. Wind NE 10-15 kts.
&&
.HYDROLOGY...
Issued at 253 AM CDT Sat May 18 2024
The heavy rain event for Tuesday currently highlights the
potential for a large footprint of 1 to 3 inches of rain, with
some locations pushing 4 inches to hit much of the upper MN
River Basin. Gauges at Montevideo, Granite Falls, and Morton are
still at or near minor flood stage and if the kind of rainfall
amounts we are currently seeing were to fall in the upper MN
basin, then renewed flooding along the Minnesota River upstream
of Mankato will be possible as we head into Memorial Day
weekend.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...NDC
AVIATION...TDK
HYDROLOGY...MPG
Hazardous weather outlook, May 18, 1:23 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
223 PM CDT Sat May 18 2024
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014-015-023>026-
191930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-St. Croix-
Pierce-Dunn-Pepin-
223 PM CDT Sat May 18 2024
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Afternoon humidity values falling to around 20 percent and west
winds gusting 20 to 25 mph will lead to elevated fire weather
conditions across western Minnesota this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional thunderstorm and shower chances on Sunday and Tuesday.
Potential for locally heavy rainfall will be possible through
this period. This could lead to rises on local area rivers
through the end of the week.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
WIZ016-027-028-191930-
Rusk-Chippewa-Eau Claire-
223 PM CDT Sat May 18 2024
This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.
.DAY ONE...Tonight.
A few thunderstorms and showers could develop along a cold front
moving through this afternoon. A few of these storms could be strong
to severe capable of producing damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional thunderstorm and shower chances on Sunday and Tuesday.
Potential for locally heavy rainfall will be possible through
this period. This could lead to rises on local area rivers
through the end of the week.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Hail, Chippewa
- When
- May 18, 2:08 PM CST to 2:10 PM CST
- Where
- Chippewa County, 5.55 mi S of Cornell
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.090, -91.120
Time estimated based on radar. A spotter also reported gusty winds but no large branches were down.
Hail, Eau Claire
- When
- May 18, 2:58 PM CST to 3:01 PM CST
- Where
- Eau Claire County, 0.66 mi NE of Fairchild
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.607, -90.961
Hail, Eau Claire
- When
- May 18, 3:03 PM CST to 3:06 PM CST
- Where
- Eau Claire County, 0.82 mi NNE of Fairchild
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.611, -90.962
The spotter reported that the hail coated the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 18, 20241 death · 1 event
- Hail in Wisconsin, May 18, 2024$919,000 · 2 in hail · 17 events
- Flash Flooding and Heavy Rain in West Virginia, May 18, 2024$210,000 · 8 events
- Flash Flooding in North Carolina, May 18, 2024$30,000 · 2 events
- Dense Fog in Illinois, May 18, 202416 events
- Dense Fog in Kentucky, May 18, 202416 events
- Hail in Wisconsin, May 18, 20241.75 in hail · 16 events
- Flash Flood in North Carolina, May 18, 2024$20,000 · 1 event
- Damaging Winds in North Carolina, May 18, 2024$14,000 · 55 kt wind · 3 events
- Dust Devil in Nevada, May 18, 20241 injured · 1 event
- Hail in Michigan, May 18, 20242 in hail · 9 events
- Lightning Strike in Florida, May 18, 20241 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184730, 1184731, 1184732.